Severe atenolol and diltiazem overdose

C P Snook, K Sigvaldason, J Kristinsson

Research output: Contribution to journalArticlepeer-review

Abstract

CASE REPORT: A case of combined, massive overdose of both atenolol and diltiazem in an adult male is reported. Cardiac arrest ensued which was responsive to cardiopulmonary resuscitation. Bradycardia, hypotension, and oliguria followed which were resistant to intravenous pacing and multiple pharmacologic interventions, including intravenous fluids, calcium, dopamine, dobutamine, epinephrine, prenalterol, and glucagon. Adequate mean arterial pressure and urine output were restored only after addition of phenylephrine to therapy with multiple agents and transvenous pacing. The patient survived until discharge after a hospital course complicated by nontransmural myocardial infarct on hospital day 4 and pneumonia. Laboratory testing subsequently revealed high serum levels of both atenolol and diltiazem. The atenolol level of 35 microg/mL in this patient is the highest reported associated with survival. CONCLUSION: This case illustrates severe cardiovascular toxicity after overdose of both atenolol and diltiazem. Oliguria, which has previously been reported in severe atenolol overdose, was successfully treated without hemodialysis by the addition of phenylephrine to aggressive therapy with pacing, inotropic, and pressor support.
Original languageEnglish
JournalJournal of toxicology. Clinical toxicology
Publication statusPublished - 1 Oct 2000

Other keywords

  • Adrenergic beta-Antagonists
  • Adult
  • Atenolol
  • Calcium Channel Blockers
  • Diltiazem
  • Drug Interactions
  • Heart Arrest
  • Humans
  • Male
  • Overdose
  • Suicide, Attempted
  • Treatment Outcome

Fingerprint

Dive into the research topics of 'Severe atenolol and diltiazem overdose'. Together they form a unique fingerprint.

Cite this